Diabetes

Question
Posted by: Nico Kleynhans | 2012-11-19

Q.

To take insulin or not?

I am on a new diet designed by medical staff. This afternoon I took my insulin (50 units Apidra) before I measured my glucose level. It was 4.6. Of course an hour later I was feeling dizzy and not well at all.

This evening I checked glucose and it came to 6.7 before another 50 Apridra and 120 Lantus had to be taken.

So I skipped taking Apidra. Usually when I check the glucose level is 10 - 12. At what level do I decide not to take or to reduce the doze?

Expert's Reply

A.

Diabetes expert

Dear Nico
It sounds like your new diet is working well in that it is lowering your glucose levels. It is however very important at this stage to liaise closely with your doctor and team so that they can adjust your insulin doses appropriately in the face of the lowered glucose levels as it is important to avoid hypoglycaemia(low glucose levels). The amount of insulin required at present will be lower and will vary as your weight changes, so there is not a formula for how much to use, but your doctor will use their experience to tell you how much to reduce by.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.